IONOPHORE Poisoning in Angora goats

Tuesday, 6th March 2018

Ionophore poisoning has occurred in Angora goats in the Karoo after being fed Chicken manure.

What causes the chicken litter to be be poisonous?

Monensin, lasalocid, salinomycin are examples of ionophores used as anticoccidial drugs added to poultry diets? Poultry are the least sensitive species to ionophores and tolerate high levels in their diets.

Botulism ‘lamsiekte’ can also be a concern when feeding chicken litter. See SAMGA website: https://www.angoras.co.za/article/botulism-lamsiekte#213

                                                                                                                     

How do ionophores cause deaths in Angora goats?

Ionophores ingestion can cause altered ion transportation and disturbed cell function. This can cause decreased and abnormal heart function and ultimately heart failure.

 

Symptoms?

Goats in good condition have been found dead without showing signs or die within 48 hours.

Signs may include weakness, stiffness and mild diarrhoea.

The goats tend to lie down and breath with increased effort.

The goats may die if handled or stressed.

When low levels of toxicity have occurred (chronic cases) the goats may appear weak, haematuria (brown urine) may occur.

Chronic exposure causes reduced appetite and weight loss with diarrhoea.

 

Treatment

  • Tube or dose activated charcoal (2g/kg),
  • Dose or tube mineral oil to reduce absorption.
  • Minimise stress and handling
  • Intravenous fluids for valuable goats
  • Caution in feeding goats feed formulated for other species or chicken litter when the poultry have been fed ionophores.

 

Post Mortem findings.

  • Very few changes are seen in acute cases.
  • Haemorrhages in the muscle wall of the heart can be identified (similar to cardiac glycosides toxicity such as in krimpsiekte’).
  • The heart may be enlarged and pale (chronic cases).
  • Fluid may be found in the thorax and the lungs appear congested. The liver may be enlarged.

Macroscopic PM of Liver (may be enlarged with no obvious abnormality) Angora goat died of ionophore poisoning.

PM of the lungs (congestion and oedema) of Angora goat (died of Ionophore poisoning)

Toxic effectof ionophores can be increased by other drugs or minerals.

Some antibiotics such as sulphonamides used in goats can potentiate the toxic effect of ionophores. It is also though that ionophores can potentiate selenium toxicity.

 

Other possibilities causes of death with similar signs:

  • White muscle disease (selenium)
  • Acidosis
  • Krimpsiekte

© SA Mohair Growers - 2018 | Links | IONOPHORE Poisoning in Angora goats

Website Design and Search Engine Optimisation (SEO) by ZAWebs Designs | Web Hosting by ZAWebs Hosting